Minnesota, 2008

Blizzard in Minnesota, January 29, 2008

January 29, 2008 · NWS MPX · 3 events in 3 counties and zones

Strong northwesterly winds, frequently gusting to 40-50 mph behind an arctic front, brought blizzard conditions to a small portion of southeast Minnesota. 0 inches five miles south of Geneva (Freeborn County) and also at Pine Island (Goodhue County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Strong northwesterly winds, frequently gusting to 40-50 mph behind an arctic front, brought blizzard conditions to a small portion of southeast Minnesota. Some snow amounts of note include 2.50 inches in Wanamingo (Goodhue County), 2.0 inches five miles south of Geneva (Freeborn County) and also at Pine Island (Goodhue County). Low visibilities included: only one hundred feet outside of Owatonna, 20 feet or less at times in Geneva (according to Freeborn County Sheriff's Office), zero visibility reported just outside of Pine Island. Southbound Interstate 35 was closed from Owatonna to Albert Lea.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 29, 5:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Jan 29, 5:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CST TUE JAN 29 2008

.UPDATED FOR AVIATION DISCUSSION BELOW.

.DISCUSSION...
LONGWAVE TROUGH WILL CONTINUE TO SHARPEN OVER THE EASTERN THIRD OF
THE NATION TDA. A FAIRLY PROGRESSIVE WEATHER PATTERN WITH FAST
MOVING SHORT WAVE TROUGHS MOVING OVER THE UPPER MIDWEST OVER THE
NEXT FEW DAYS.  IN THE MEANTIME...TEMPERATURES WILL CONTINUE TO
PLUMMET AS ARCTIC AIR SETTLES OVER THE UPPER MIDWEST TODAY AND
TONIGHT. STRONG GUSTY NORTHWEST WINDS WILL CONTINUE THROUGHOUT THE
DAY. A BAND OF LIGHT SNOW WILL COMMENCES OVER WESTERN HALF OF OUR
CWA BEFORE NOON WITH NEW SNOWFALL AMOUNTS AROUND AN INCH OR TWO.
BEST FORCING OCCURS OVER SOUTH CENTRAL MN INTO WESTERN WISCONSIN
LATE MORNING INTO EARLY EVENING. SNOWFALL AMOUNTS COULD RANGE
ANYWHERE FROM ONE TO THREE INCHES. THIS WILL CAUSE SOME CONSIDERABLY
BLOWING SNOW...NEAR WHITEOUT CONDITIONS IN OPEN AREAS. WL CONTINUE
THE WINTER WEATHER ADVISORY FOR THE ENTIRE AREA TODAY...THEN GO WITH
WIND CHILL ADVISORY FOR TONIGHT THROUGH WEDNESDAY MORNING...WHERE
WIND CHILL WILL LOWER TO 28-39 BELOW ZERO.

BY WEDNESDAY AFTERNOON...THE COLD POOL MOVES OVER THE  GREAT LAKES
INTO THE OHIO VALLEY.  TEMPERATURES BY DAYBREAK WEDNESDAY MORNING
WILL DROP TO AROUND 20 BELOW ZERO NEAR MORRIS AND ALEXANDRIA WITH
TEMPERATURES LOWERING TO AROUND 10 TO 15 BELOW ZERO IN THE RIVER
VALLEYS ALONG THE MISSISSIPPI RIVER.

MODELS HAVE BEEN CONSISTENT WITH A WEAK SHORTWAVE TROUGH MOVING OVER
THE MIDWEST BY WEDNESDAY NIGHT.  700 MB OMEGA FIELD SHOWED AN
INCREASE OVER SOUTH CENTRAL MN...SO HAVE BUMPED UP THE POPS INTO THE
LIKELY CATEGORY FOR SNOW.

LONGWAVE PATTERN SHIFTS OVER THE UPPER MIDWEST BY THE END OF THE
WORK WEEK...AS UPPER AIR FLOW BECOMES MORE ZONAL ACROSS THE NORTHERN
TIER OF CONUS.  DAYTIME TEMPERATURES SHOULD CONTINUE TO MODERATE
INTO THE 20S AS MORE MODIFY PACIFIC AIR FILTER INTO OUR FORECAST
AREAS THIS WEEKEND.

&&

.AVIATION.../12Z TAF ISSUANCE/
STRONG NORTHWEST WINDS TO REMAIN OVER AREA INTO THIS EVENING AS
ARCTIC AIR MOVES THROUGH.  PROBLEM REMAINS HOW MUCH OF THE AREA WILL
BE AFFECTED BY SNOW AS UPPER TROUGH MOVES THROUGH.  TREND OF BOTH
00Z AND 06Z NAM/GFS INDICATE DEVELOPMENT OF SNOW ACROSS SOUTHEAST
PORTION OF THE AREA BY 15-17Z PERIOD LASTING THROUGH THE AFTERNOON
AT MSP AND ENDING BY 02Z IN RNH/EAU AREAS.  WITH THE STRONG WINDS
AND FALLING SNOW...VSBYS EXPECTED TO DROP TO LIFR CATEGORY FOR A FEW
HOURS AT RNH/EAU.  OTHERWISE PERIOD OF IFR AT MSP AND PERHAPS RWF.
MAY SEE SOME FLURRIES ELSEWHERE...BUT SOME MVFR VSBYS IN BLSN REMAIN
IN THE FCST UNTIL THE LATE AFTERNOON/EVENING.  ACCUMUALTION RANGING
1-2 INCHES AT MSP - PROBABLY DEVELOPING AROUND 10 AM LASTING UNTIL
ABOUT 5 PM. SOME HIGH AMOUNST POSSIBLE TO THE SOUTH AND EAST TOWARD
EAU AREA.  SHOULD SEE CLOUDS LIFT/DISSIPATE WITH PASSAGE OF
TROUGH...WITH CLEARING THROUGH 08Z EVEN INTO WC WI. WINDS TO
GRADUALLY DIMINISH AND REMOVED GUSTS WEST TO EAST AS SURFACE RIDGE
BUILDS INTO WESTERN MN OVERNIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FOR ALL OF WEST CENTRAL...SOUTH CENTRAL
     AND EAST CENTRAL MINNESOTA TODAY.
     WIND CHILL ADVISORY TONIGHT THROUGH WEDNESDAY MORNING FOR
     ALL OF WEST CENTRAL...SOUTH CENTRAL AND EAST CENTRAL

WI...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST FOR BARRON-
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
     WIND CHILL ADVISORY TONIGHT AND WEDNESDAY MORNING FOR
     BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST.CROIX.

&&
Hazardous weather outlook, Jan 29, 11:22 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1122 AM CST TUE JAN 29 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1122 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BLIZZARD CONDITIONS WILL OCCUR ACROSS PORTIONS OF SOUTHEAST MINNESOTA
THIS AFTERNOON...WITH SNOW...STRONG WIND AND BLOWING SNOW. LIGHT
SNOW WILL ALSO AFFECT SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...AND VISIBILITIES MAY OCCASIONALLY BE POOR. VERY COLD
TEMPERATURES WILL MAKE THINGS EVEN WORSE.

ACROSS THE REST OF CENTRAL AND SOUTHERN MINNESOTA INTO
WISCONSIN...VERY COLD WEATHER WILL PERSIST AS STRONG WIND BRINGS
IN ARCTIC AIR. MAKE SURE YOU CARRY A WINTER STORM SURVIVAL KIT IF
YOU TRAVEL. LET OTHERS KNOW OF YOUR TRAVEL PLANS. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY COLD TEMPERATURES ALONG WITH GUSTY WIND WILL RESULT IN LOW
WIND CHILLS THROUGH WEDNESDAY MORNING. THE WIND WILL DIMINISH
DURING THE DAY ON WEDNESDAY. TEMPERATURES WILL START OFF WELL
BELOW ZERO WITH READINGS VARYING FROM 25 BELOW OVER CENTRAL AND WEST
CENTRAL MINNESOTA...TO AROUND 10 BELOW OVER PARTS OF WEST CENTRAL
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

TDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Goodhue

When
January 29, 12:00 PM CST to 6:00 PM CST
Where
Goodhue forecast zone
Reported by
Department of Highways
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Blizzard, Steele

When
January 29, 12:00 PM CST to 6:00 PM CST
Where
Steele forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Blizzard, Freeborn

When
January 29, 12:00 PM CST to 6:00 PM CST
Where
Freeborn forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78870, 78871, 78872.